Alert archive / Virginia / Special Weather Statements in 2021
Special Weather Statement, NWS Blacksburg, VA
NWS Blacksburg, VA issued this special weather statement at Jul 10, 2021, 10:49 PM EDT for 4 counties in Virginia; Stokes County, North Carolina. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 10, 2021, 10:49 PM EDT (02:49 UTC)
- Expired
- Jul 10, 2021, 11:45 PM EDT
- In force
- 56 min
- Issued by
- NWS Blacksburg, VA
Counties Stokes County, NC, Floyd County, VA, Franklin County, VA, Henry County, VA, Patrick County, VA
The radar
The Roanoke radar (KFCX), 42 km from the middle of the area, began a volume at 02:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 2.8 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 233 J/kg
- Mixed-layer CIN
- -57 J/kg
- Mixed-layer LCL
- 1582 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 12 m²/s²
- 0-3 km storm-relative helicity
- 35 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
482
WWUS81 KRNK 110249
SPSRNK
Special Weather Statement
National Weather Service BLACKSBURG VA
1049 PM EDT Sat Jul 10 2021
NCZ003-004-VAZ014-016-017-022-032-033-043-110345-
Stokes-Surry-Henry-Franklin-Patrick-Floyd-Montgomery-Roanoke-Carroll-
1049 PM EDT Sat Jul 10 2021
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
NORTHEASTERN SURRY...NORTHERN STOKES...SOUTHWESTERN ROANOKE...
FLOYD...EAST CENTRAL CARROLL...WESTERN HENRY...WESTERN FRANKLIN...
PATRICK AND SOUTHEASTERN MONTGOMERY COUNTIES...
At 1049 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Crockett Springs to near Westfield.
Movement was east at 20 mph.
Locations impacted include...
Mount Airy...
Rocky Mount...
Flat Rock...
Stuart...
Floyd...
Boones Mill...
and Danbury.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3642 8068 3718 8027 3710 7982 3654 8000
3654 8003 3637 8005
TIME...MOT...LOC 0249Z 265DEG 16KT 3712 8022 3645 8050
$$
RABWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Jul 10, 9:57 PM EDT, 52 minutes earlier.
Area forecast discussion, Jul 10, 9:57 PM EDT, 52 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
957 PM EDT Sat Jul 10 2021
.SYNOPSIS...
A warm front will track north tonight ahead of low pressure
moving through the Ohio Valley. This will bring another round of
showers and thunderstorms to the region Sunday. Monday through
Thursday high pressure will cover the Mid Atlantic region and
the Carolinas, however the daily threat of showers and
thunderstorms will continue well into next week.
&&
.NEAR TERM /THROUGH SUNDAY NIGHT/...
As 957 PM EDT Saturday...
... Showers and storms will slowly diminish after midnight as a
warm front gradually lifts north across the region....
Our weather pattern for the remainder of the weekend will be reliant
upon a warm front/quasi-stationary boundary lifting in from the
Tennessee River Valley/Virginia State Line and a deepening trough
over the central Plains region. On top of this, we will have a
strengthening area of high pressure off the Atlantic coast which
will nudge our frontal boundary further north while fending off our
trough to the west keeping activity isolated to scattered heading
into early next week.
Currently as of 955PM radar remains fairly active with a line
of heavy showers and a few embedded thunderstorms from the
Greenbrier Valley south into North Carolina foothills. This line
will continue to trek across the Blue Ridge over the next few
hours before dying out around midnight. Storms look to remain
below severe limits although frequent lightning,m heavy
rainfall, and wind gusts upwards of 30 mph are likely with any
storm as they push on through. Beyond this line a few lingering
showers and pockets of drizzle cannot be ruled out as convection
off to the west across Kentucky and northeast Tennessee starts
to die out as it drifts east along the warm frontal boundary
slowly lifting north into our area.
Areas where we see rain due have a chance at some patchy dense fog
overnight with lows in the low to mid 60s in the west with mid to
upper 60s out east. Dewpoint values will also remain on the muggy
side of things in the mid to upper 60s.
By Sunday, the front starts to push north and west of our area.
Despite being in the warm sector with dewpoints back around 70
degrees the better forcing will be found to the north across the
Delmarva back into north central West Virginia. 18z model sounding
from NAMnest and HRRR show a weakly capped environment with
some dry air aloft signifying scattered convection with the
potential for localized downbursts. Current hi-res guidance from
NAMnest and HRRR continue to ping MLCAPE values of 2000-2500
j/kg with steepening mid level lapse rates of 6-7 degrees C/KM
and bulk effective shear values of 25-30 kts. PWATS will also
be on the order of 1.5 to 2.0 inches yielding efficient rainfall
from any convection that may develop. Per latest model guidance
confidence continues to increase in avoiding a widespread
severe weather event.
A few storms are likely to be strong to severe with localized
damaging winds and flash flooding concern mainly along and west
of the west of the Blue Ridge where a marginal risk for severe
weather exists. Storms will be fueled by highs in the low to mid
80s in the west with highs close to 90 in the east Sunday
afternoon. Convection should wane by late SUnday evening into
Sunday night as we lose the peak heating of the day.
Confidence remains high for temperatures and winds. Moderate
confidence in regards to storm coverage and cloud cover with the
front nearby.
&&
.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
As of 130 PM EDT Saturday...
Daily chances of showers and storms...
An area of upper level high pressure off the coast of the Carolinas
and an upper low/trough over the mid to upper Mississippi Valley,
will be the key players in the sensible weather across our region.
The position of the high and the low will help maintain a low level
flow of moisture off the Gulf of Mexico that will advect north, then
northeast into our region. While the best moisture will remain just
west of the region, there will be enough across our area so that
through daytime heating, we will see daily chances of afternoon and
early evening showers and storms across the region, especially
western sections.
Confidence in the above weather scenario is moderate to high.
&&
.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
As of 1245 PM EDT Saturday...
Daily chances of afternoon showers and storms continue with a
cold front arriving Friday into Saturday...
During this portion of the forecast, a compact area of low pressure
will race eastward from the central Rockies. This feature will help
to eject eastward the upper trough that will have been nearly
stationary across the Mississippi Valley. This upper trough and its
associated cold front will move towards and then across our region.
This is a transition that will take place from Wednesday into
Friday. Then on Saturday, a shortwave trough on the southern end of
the cold front will head northeast across our region. The result
will be increasing chances of daily afternoon showers and storms
Wednesday through Friday, with the best potential for a more robust
coverage across the region on Saturday.
Temperatures through the period will average right around normal for
this time of the year. Low temperatures will inch slightly higher
each day thanks to increasing dew points, but high temperatures will
inch lower thanks to more cloud cover and precipitation potential.
Confidence in the above weather scenario is moderate to high.
&&
.AVIATION /02Z SUNDAY THROUGH THURSDAY/...
As of 820 PM EDT Saturday...
Pockets of MVFR cigs and vsbys continue this evening from KLYH/KROA
back west to KLWB/KBCB/KBLF/KTNB where showers and storms look to
remain through at least 2z/9PM. Elsewhere scattered to broken VFR
stratocumulus remains from KDAN/KGSO back north to KCHO. All of this
activity is associated with a warm frontal boundary that looks to
slowly lift north into the area overnight into Sunday morning.
The front will reinforce mid to high level clouds overnight along
with a chance at a few isolated sprinkles or showers across the
region. Besides the shower chances, patchy MVFR to IFR fog is likely
late tonight into early Sunday morning. Highest confidence for this
would be at TAF sites that did see rain today. This includes
KBLF/KTNB/KBCB/KROA/KLYH and KLWB where multiple rounds of
thunderstorm activity rolled through. VFR conditions look to return
beyond 12-14z/8-10AM with pockets of MVFR cigs/vsbys developing with
scattered showers and storms after 16z/12PM.
Winds will remain light and variable overnight into Sunday
afternoon. The exception would be around any shower or thunderstorm
activity which looks to form beyond 16-18z/12-2PM Sunday afternoon.
Activity will be isolated to widely scattered with hi-res guidance
pointing toward the best opportunities for storms from KHSP/KLWB back
south to KBLF/KBCB. Storms could be locally strong at these TAF
sites with gusty winds, frequent lightning, and heavy rainfall.
Average confidence winds, ceilings, visibilities, and thunderstorm
chances heading into Sunday afternoon.
Extended Aviation Discussion...
Daily afternoon and evening showers and thunderstorms look to
continue for the Monday through Friday timeframe. Thunderstorm
activity will mainly be confined to the mountains Monday through
Wednesday as ridging starts to build in. Better chances for storms
arrive Thursday and FRiday as our next front nears the area.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.
&&
SYNOPSIS...AMS/SH
NEAR TERM...ET
SHORT TERM...DS
LONG TERM...DS
AVIATION...ETHazardous weather outlook, Jul 10, 2:03 PM EDT, 8 hours 46 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 203 PM EDT Sat Jul 10 2021 NCZ001>003-018>020-VAZ007-009>018-WVZ042>044-507-508-111815- Ashe-Alleghany NC-Surry-Watauga-Wilkes-Yadkin-Tazewell-Smyth-Bland- Giles-Wythe-Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig-Mercer- Summers-Monroe-Eastern Greenbrier-Western Greenbrier- 203 PM EDT Sat Jul 10 2021 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, southwest Virginia and southeast West Virginia. .DAY ONE...This afternoon and tonight. Scattered thunderstorms this afternoon and evening will produce very heavy rain which may result in localized flooding. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Thunderstorms will again develop on Sunday through Sunday evening and may produce damaging winds as well as very heavy rainfall. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ004>006-VAZ019-020-022>024-032>035-043>047-058-059-111815- Stokes-Rockingham-Caswell-Alleghany VA-Bath-Roanoke-Botetourt- Rockbridge-Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania- Campbell-Appomattox-Buckingham-Halifax-Charlotte- 203 PM EDT Sat Jul 10 2021 This Hazardous Weather Outlook is for north central North Carolina, central Virginia, south central Virginia, southwest Virginia and west central Virginia. .DAY ONE...This afternoon and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Sunday through Friday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Jul 10, 7:53 PM EDT, 2 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
753 PM EDT SAT JUL 10 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM TSTM WND DMG RAVEN 37.10N 81.86W
07/10/2021 TAZEWELL VA 911 CALL CENTER
SEVERAL TREES DOWN IN RAVEN.
&&Local storm report, Jul 10, 8:19 PM EDT, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
819 PM EDT SAT JUL 10 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM TSTM WND DMG GOODE 37.37N 79.38W
07/10/2021 BEDFORD VA 911 CALL CENTER
NUMEROUS TREES AND POWER LINES DOWN ALONG
AND NORTH OF THE U.S. 460 CORRIDOR BETWEEN
BEDFORD, GOODE, AND FORREST. SEVERAL TREES
DOWN ALONG U.S. 43 NORTH TOWARD PEAKS OF
OTTER AND AT LEAST ONE TREE DOWN ON THE
PARKWAY. WIDESPREAD POWER OUTAGES REPORTED.
TIME ESTIMATED BY RADAR. 911 INDICATED THAT
MOST REPORTS OF DAMAGE WERE RECEIVED BETWEEN
645 PM AND 700 PM EDT.
&&
RABSpecial weather statement, Jul 10, 8:32 PM EDT, 2 hours 17 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
832 PM EDT Sat Jul 10 2021
NCZ002-003-019-VAZ010>013-015-016-WVZ042>044-110130-
Surry-Wilkes-Alleghany-Giles-Grayson-Pulaski-Bland-Wythe-Carroll-
Mercer-Summers-Monroe-
832 PM EDT Sat Jul 10 2021
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
EASTERN ALLEGHANY...WESTERN SURRY AND WILKES COUNTIES IN NORTHWESTERN
NORTH CAROLINA...PULASKI...GILES...CARROLL...NORTHEASTERN BLAND...
EASTERN WYTHE AND EASTERN GRAYSON COUNTIES IN SOUTHWESTERN
VIRGINIA...SUMMERS...EASTERN MERCER AND WESTERN MONROE COUNTIES IN
SOUTHEASTERN WEST VIRGINIA AND THE CITY OF GALAX...
At 830 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Hinton to Independence to
Wilkesboro. Movement was northeast at 40 mph.
Winds in excess of 30 mph are possible with these storms along with
occasional cloud-to-ground lightning and very heavy rainfall.
Locations impacted include...
Radford...
Mount Airy...
Pulaski...
Galax...
North Wilkesboro...
Elkin...
and Wilkesboro.
Very heavy rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3604 8137 3668 8102 3763 8107 3769 8099
3771 8058 3771 8057 3726 8053 3723 8062
3721 8053 3714 8052 3712 8060 3699 8054
3693 8064 3670 8049 3665 8060 3656 8058
3627 8076 3624 8087 3607 8088 3600 8132
TIME...MOT...LOC 0030Z 222DEG 35KT 3765 8104 3673 8098 3584 8146
RABLocal storm report, Jul 10, 8:38 PM EDT, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
838 PM EDT SAT JUL 10 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM TSTM WND DMG 2 ENE ASHLAND 36.45N 81.61W
07/10/2021 ASHE NC 911 CALL CENTER
TWO TREES DOWN ALONG BIG LAUREL ROAD AND
HIGHWAY 88 WEST.
&&Special weather statement, Jul 10, 10:22 PM EDT, 27 minutes before
Special Weather Statement National Weather Service BLACKSBURG VA 1022 PM EDT Sat Jul 10 2021 NCZ003-004-VAZ016-017-032-110245- Stokes-Surry-Patrick-Floyd-Carroll- 1022 PM EDT Sat Jul 10 2021 ...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN SURRY...WESTERN STOKES...SOUTHWESTERN FLOYD... SOUTHEASTERN CARROLL AND PATRICK COUNTIES... At 1022 PM EDT, radar indicated strong thunderstorms were located along a line extending from Willis to near White Plains. Movement was east at 20 mph. Winds in excess of 30 mph are possible with these storms. Locations impacted include... Mount Airy... Flat Rock... Dobson... Pilot Mountain... Stuart... Francisco... and Woolwine. Locally heavy rain will quickly reduce visibility and result in ponding of water on roadways, standing water in low lying areas, and minor flooding of creeks, streams, and areas of poor drainage. Drivers are urged to slow down and use extra caution to avoid hydroplaning. Frequent cloud to ground lightning is occurring with these storms. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 3684 8012 3632 8032 3636 8072 3691 8052 TIME...MOT...LOC 0222Z 270DEG 17KT 3687 8047 3641 8064 RAB
Special weather statement, Jul 10, 10:49 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1049 PM EDT Sat Jul 10 2021
NCZ003-004-VAZ014-016-017-022-032-033-043-110345-
Stokes-Surry-Henry-Franklin-Patrick-Floyd-Montgomery-Roanoke-Carroll-
1049 PM EDT Sat Jul 10 2021
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
NORTHEASTERN SURRY...NORTHERN STOKES...SOUTHWESTERN ROANOKE...
FLOYD...EAST CENTRAL CARROLL...WESTERN HENRY...WESTERN FRANKLIN...
PATRICK AND SOUTHEASTERN MONTGOMERY COUNTIES...
At 1049 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Crockett Springs to near Westfield.
Movement was east at 20 mph.
Locations impacted include...
Mount Airy...
Rocky Mount...
Flat Rock...
Stuart...
Floyd...
Boones Mill...
and Danbury.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3642 8068 3718 8027 3710 7982 3654 8000
3654 8003 3637 8005
TIME...MOT...LOC 0249Z 265DEG 16KT 3712 8022 3645 8050
RABThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 10, 8:32 PM EDT | Special Weather Statement | RNK | Carroll, Giles, Pulaski, City of Galax | 58 min |
| Jul 10, 10:07 PM EDT | Areal Flood Advisory | RNK | Craig, Floyd, Giles, Montgomery, Pulaski, Roanoke and 1 more | 113 min |
| Jul 10, 10:22 PM EDT | Special Weather Statement | RNK | Patrick | 23 min |
| Jul 11, 12:20 AM EDT | Special Weather Statement | RNK | City of Roanoke, City of Salem | 55 min |
| Jul 11, 11:21 AM EDT | Special Weather Statement | RNK | Halifax | 24 min |
| Jul 11, 11:43 AM EDT | Severe Thunderstorm Warning | RNK | Halifax | 62 min |
| Jul 11, 11:53 AM EDT | Special Weather Statement | RNK | City of Martinsville | 37 min |
| Jul 11, 12:24 PM EDT | Special Weather Statement | RNK | City of Danville | 36 min |
| Jul 11, 12:42 PM EDT | Special Weather Statement | RNK | Charlotte | 33 min |
| Jul 11, 12:46 PM EDT | Special Weather Statement | RNK | Pittsylvania, City of Danville | 44 min |
| Jul 11, 1:10 PM EDT | Special Weather Statement | RNK | Charlotte | 35 min |
| Jul 11, 1:38 PM EDT | Severe Thunderstorm Warning | RNK | Campbell, Halifax, Pittsylvania | 67 min |
| Jul 11, 2:34 PM EDT | Special Weather Statement | RNK | City of Lynchburg | 26 min |
| Jul 11, 2:43 PM EDT | Special Weather Statement | RNK | Charlotte | 32 min |
| Jul 11, 2:56 PM EDT | Special Weather Statement | RNK | Carroll | 34 min |
| Jul 11, 3:27 PM EDT | Special Weather Statement | RNK | Grayson, Wythe | 48 min |
| Jul 11, 5:17 PM EDT | Flash Flood Warning | RNK | Grayson, Smyth, Wythe | 3 hr |
| Jul 11, 5:38 PM EDT | Flash Flood Warning | RNK | Grayson | 3 hr |
| Jul 11, 5:45 PM EDT | Special Weather Statement | RNK | Pulaski, City of Radford | 60 min |
| Jul 11, 6:02 PM EDT | Special Weather Statement | RNK | Carroll, City of Galax | 58 min |
| Jul 11, 6:12 PM EDT | Flash Flood Warning | RNK | Carroll, Grayson, City of Galax | 3 hr |
| Jul 11, 6:30 PM EDT | Special Weather Statement | RNK | Bath | 60 min |
| Jul 11, 6:47 PM EDT | Severe Thunderstorm Warning | RNK | Bath | 58 min |
| Jul 11, 1:27 PM EDT | Special Weather Statement | RNK | Caswell | 48 min |
| Jul 11, 2:18 PM EDT | Special Weather Statement | RNK | Caswell | 27 min |
| Jul 11, 2:46 PM EDT | Severe Thunderstorm Warning | RNK | Caswell, Rockingham | 31 min |
| Jul 11, 3:29 PM EDT | Areal Flood Advisory | RNK | Caswell, Rockingham | 87 min |
| Jul 11, 5:55 PM EDT | Areal Flood Warning | RNK | Ashe | 3 hr |
| Jul 11, 6:22 PM EDT | Special Weather Statement | RNK | Stokes | 68 min |
| Jul 11, 7:11 PM EDT | Areal Flood Advisory | RNK | Rockingham, Stokes | 98 min |
| Jul 11, 6:00 PM EDT | Special Weather Statement | RNK | Monroe | 45 min |
Nearby
Special Weather Statements in Virginia, 2021Special Weather Statements in North Carolina, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.